Kentucky, 2021

Winter Storm in Kentucky, February 17 to 18, 2021

February 17 to 18, 2021 · NWS LMK · 14 events in 14 counties and zones

The third winter storm in a little more than a week impacted central and eastern Kentucky on February 17-18, 2021. Arctic cold air had pushed far enough south and east by this point that this winter storm featured snow as the dominant precipitation type.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The third winter storm in a little more than a week impacted central and eastern Kentucky on February 17-18, 2021. Arctic cold air had pushed far enough south and east by this point that this winter storm featured snow as the dominant precipitation type. Light snow begin during the early evening hours on the 17th. The second wave of this storm exited the region about 24 hours later during the evening of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 17, 6:21 PM EST, 39 minutes earlier.

Area forecast discussion, Feb 17, 6:21 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
621 PM EST Wed Feb 17 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 255 PM EST Wed Feb 17 2021

...Winter Weather Expected Tonight and Thursday...

Believe it or not, uncertainty is increasing as lead time decreases
with yet another winter system. Broad SW flow is in place over the
Ohio and Tennessee Valleys and will produce isentropic lift ahead of
the sfc low lifting out of the ArkLaTex. Expect snow to break out
around sunset across the Ohio Valley, with the intensity picking up
enough to really accumulate starting late this evening. Look for a
quick 1-2 inches across much of the area before daybreak Thu, with
up to 3 inches in south-central Kentucky with the better moisture
feed.

The wild card is the dry slot punching into Kentucky before
daybreak, resulting in a loss of saturation in the dendritic growth
zone. This could lead to a wintry mix or even a change to freezing
drizzle at least as far north as the Western Kentucky and Bluegrass
Parkways, perhaps lifting almost to the Ohio River. Sleet is not in
play as the entire sounding is below freezing, and it's just a
question of keeping ice in the clouds. Will see intervals of
freezing drizzle, light snow, and just cold, damp, and miserable
weather through the day.

Greatest uncertainty is the northward extent of the dry slot and how
that will impact precipitation types and amounts, especially near
the interface between the Winter Storm Warning and Winter Weather
Advisory. Will maintain the current headline structure, even though
many areas in the Winter Storm Warning might not receive warning-
level snows. There will still be substantial inconvenience to travel
given the overnight snow and continued freezing drizzle. However,
with most of the precipitation tapering off late in the daytime
period, will shorten the valid time of both the advisory and the
warning to 00Z Fri.

--------------------
Confidence Levels
--------------------

Storm Evolution and Track                : Medium
Snow Amounts North Of the River          : Medium-High
Snow Amounts Along the WK/BG Parkways    : Low
Snow Amounts South Of the WK/BG Parkways : Medium
Risk of Wintry Mix Thursday across S KY  : Medium-High
Risk of Wintry Mix in north-central KY   : Low

.Long Term...(Thursday night through Wednesday)
Issued at 330 PM EST Wed Feb 17 2021

Thursday night, surface high pressure begins filling in over
southern Indiana and central Kentucky behind exiting precipitation.
Winds remain from the north under partly cloudy skies. This results
in cool temperatures with lows Friday morning in the teens. Daytime
high temperatures on Friday remain below the freezing mark.

On Friday night, the surface high passes to the east through the
CWA. Winds switch to the south, but are slow to increase speed. The
limited warm air advection is slow to warm temperatures.
Temperatures go above freezing in most areas during the day Saturday.

Sunday, the next system inches closer to the Ohio Valley. As a
mildly amplified upper trough begins to sharpen south through the
southern Plains, a speedy surface low darts from Kansas towards Lake
Michigan with a cold front in tow. Ahead of the front, southerly
winds strengthen lifting high temperatures into the mid 40s. Gulf of
Mexico moisture ahead of the front increases precipitation chances
Sunday night. With surface temperatures above freezing and with
limited moisture, currently not expecting many winter weather
issues, but precipitation which begins as rain will likely mix snow
into the mix as model soundings show below freezing temperatures
down to near 850mb. Any light accumulations are expected to have
limited impacts.

Monday morning, behind the front, any remaining precipitation
exiting into eastern Kentucky. Skies begin to slowly clear from the
southwest as high pressure over the Mississippi River Valley expands
northeast over the CWA. As a result, Tuesday and Wednesday are
expected to see temperatures in the 50s under mostly clear skies.

&&

.Aviation...(00Z TAF Issuance)
Issued at 621 PM EST Wed Feb 17 2021

Southwest flow ahead of a broad upper trough over the Plains behind
a surface trough reaching from the Gulf to the mid-Atlantic will
pull moisture northward into the Tennessee and Ohio Valleys tonight
into tomorrow, resulting in widespread precipitation. Tonight's
precip will largely be in the form of snow, but tomorrow we lose
moisture aloft and may see a transition to freezing drizzle,
especially at BWG and LEX.

Ceilings and visibilities will quickly deteriorate early this
evening as the snow moves in, and ceilings will remain low through
tomorrow.

On the plus side, winds will be light, generally AOB 7kt for much of
the period, coming in from the northeast tonight and gradually
shifting to the northwest tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 PM EST /6 PM CST/ Thursday for
     INZ076>079-083-084-089>092.

KY...Winter Weather Advisory until 7 PM EST /6 PM CST/ Thursday for
     KYZ023>039-043-045.

     Winter Storm Warning until 7 PM EST /6 PM CST/ Thursday for
     KYZ040>042-046>049-053>057-061>067-070>078-081-082.

&&

Short Term...RAS
Long Term...KDW
Aviation...13
Hazardous weather outlook, Feb 17, 4:43 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
443 PM EST Wed Feb 17 2021

KYZ040>042-046>049-053>057-061>067-070>078-081-082-182145-
Woodford-Fayette-Bourbon-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Versailles, Lexington, Paris, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
443 PM EST Wed Feb 17 2021 /343 PM CST Wed Feb 17 2021/

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST /6 PM CST/
THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Another winter storm is expected to bring snowfall to the outlook
area tonight. Please see the Winter Weather Message Product for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix is expected Thursday. A total of 2 to 4 inches of snow
and up to a tenth of an inch of ice are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report accumulations of snow, sleet,
and freezing rain to the National Weather Service office in
Louisville.

INZ076>079-083-084-089>092-KYZ023>039-043-045-182145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nicholas-
Nelson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Carlisle, and Bardstown
443 PM EST Wed Feb 17 2021 /343 PM CST Wed Feb 17 2021/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/
THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Expect light snow tonight, with light accumulation possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix is expected Thursday. 1 to 2 inches of snow will be
possible along with a light glaze, especially south of the Ohio River.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report accumulations of snow, sleet,
and freezing rain to the National Weather Service office in
Louisville.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Allen

When
February 17, 7:00 PM EST to February 18, 8:00 PM EST
Where
Allen forecast zone
Reported by
Mesonet
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

Heavy snow of 3.5 to 4 inches fell across Allen County, KY.

Winter Storm, Barren

When
February 17, 7:00 PM EST to February 18, 8:00 PM EST
Where
Barren forecast zone
Reported by
Trained Spotter
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Heavy snowfall of 3.5 to 4.5 inches accumulated across Barren County, KY.

Winter Storm, Casey

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Casey forecast zone
Reported by
Public
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

Heavy snow of 5-6 inches accumulated across Casey County, KY.

Winter Storm, Cumberland

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Heavy snowfall of 3.5 to 4 inches fell across Cumberland County, KY.

Winter Storm, Garrard

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Garrard forecast zone
Reported by
Public
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Heavy snowfall totaling 4 inches accumulated in Garrard County, KY.

Winter Storm, Green

When
February 17, 7:00 PM EST to February 18, 8:00 PM EST
Where
Green forecast zone
Reported by
Emergency Manager
Coordinates
37.264, -85.553 (the zone’s center; the record gives no point)

Heavy snowfall totaling 4-5 inches accumulated in Green County, KY.

Winter Storm, Hart

When
February 17, 7:00 PM EST to February 18, 8:00 PM EST
Where
Hart forecast zone
Reported by
Emergency Manager
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

Heavy snowfall totaling 3-4 inches fell in Hart County, KY with 4 inch totals mainly confined to the southern part of the county.

Winter Storm, Lincoln

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Heavy snow of 4-5 inches accumulated in Lincoln County, KY.

Winter Storm, Madison

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Madison forecast zone
Reported by
Public
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Heavy snow of 4-5.5 inches accumulated in Madison County, KY.

Winter Storm, Metcalfe

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Metcalfe forecast zone
Reported by
Broadcast Media
Coordinates
36.991, -85.629 (the zone’s center; the record gives no point)

Heavy snow of 4 inches accumulated in Metcalfe County, KY.

Winter Storm, Monroe

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Monroe forecast zone
Reported by
CoCoRaHS
Coordinates
36.712, -85.716 (the zone’s center; the record gives no point)

Heavy snow of 3.5-4 inches accumulated in Monroe County, KY.

Winter Storm, Russell

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Russell forecast zone
Reported by
Amateur Radio
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Heavy snow of 4-5 inches accumulated in Russell County, KY.

Winter Storm, Taylor

When
February 17, 7:00 PM EST to February 18, 9:00 PM EST
Where
Taylor forecast zone
Reported by
Emergency Manager
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Heavy snowfall totaling 4-5 inches accumulated across Taylor County, KY.

Winter Storm, Adair

When
February 17, 7:00 PM CST to February 18, 9:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Heavy snow totaling 4 inches blanketed Adair County, KY.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944644, 944645, 944646, 944647, 944648, 944649, 944650, 944651, 944652, 944653, 944654, 944655, 944656, 944643.